Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 28, NWS Birmingham, AL

December 25, 20154 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 5:44 PM CST for 4 counties in Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2015, 5:44 PM CST (23:44 UTC)
Expired
Dec 25, 2015, 8:45 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, AL, Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 6:45 PM CSTFLASH FLOODE Whitson, ALALABAMA HIGHWAY 69 IS WASHING OUT NEAR YELLOW CREEK DUE TO FLOODING. ROAD IS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2015-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2015-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WGUS54 KBMX 252344
FFWBMX
ALC057-073-125-127-260245-
/O.NEW.KBMX.FF.W.0028.151225T2344Z-151226T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CST FRI DEC 25 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL FAYETTE COUNTY IN WEST CENTRAL ALABAMA...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
  SOUTH CENTRAL WALKER COUNTY IN CENTRAL ALABAMA...
  SOUTHWESTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...

* UNTIL 845 PM CST
    
* AT 542 PM CST...MULTIPLE THUNDERSTORMS ARE PRODUCING HEAVY RAIN
  ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
  FALLEN IN THE PAST HOUR IN SOME LOCATIONS. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED
AREA.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 73 AND 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3361 8715 3322 8717 3320 8720 3314 8783
      3356 8785

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 1:30 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Dec 25, 1:30 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST FRI DEC 25 2015

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHERN THIRD OF THE
STATE...WITH MORE HEAVY RAIN ANTICIPATED THROUGH THE EVENING.  THE
STALLED BOUNDARY CAUSING ALL THE TROUBLE IS JUST NOT WILLING TO LIFT
OUT TO THE NORTH AT THIS POINT.  MOST MODEL GUIDANCE IS LIFTING IT
OUT WAY TOO QUICKLY IN RESPONSE TO THE AMPLIFIED SYSTEM THAT IS SET
TO DIG SOUTHEAST LATER TONIGHT.  MEANWHILE...PW VALUES NEAR TWO
INCHES...70S DEWPOINTS...AND TEMPERATURES SOME 20 TO 30 DEGREES
ABOVE NORMAL KEEP FEEDING THIS MONSTER. INSTABILITY VALUES REMAIN
HIGH...AGGRAVATING THE SITUATION WITH PROLONGED...TRAINING
THUNDERSTORMS.  I WOULD EXPECT SEVERAL MORE INCHES OF RAIN BEFORE
THE DEEP LAYER RIDGING TO OUR SOUTH AND EAST WINS OUT AND THIS
BOUNDARY FINALLY LIFTS OUT TO NORTH.  THE SHEAR HAS CONTINUED TO
DWINDLE OVER TIME...KEEPING THE THREAT OF TORNADOES AND WIDESPREAD
DAMAGING WINDS TO A MINIMUM.

THROUGH THE EVENING AND OVERNIGHT HOURS...PLEASE REMAIN VIGILANT AND
SEEK HIGHER GROUND.  THIS AN EMERGENCY SITUATION. FLOODING KILLS
MORE PEOPLE THAN ANY OTHER SEVERE WEATHER THREAT!  TAKE IT SERIOUSLY
IF YOU LIVE IN ANY AREA NORTH OF INTERSTATE 59!

17/KLAWS

&&

.AVIATION...
18Z TAF DISCUSSION.

FRONTAL BOUNDARY JUST TO OUR NORTH WILL KEEP CONDITIONS WARM AND
MOIST ACROSS CENTRAL ALABAMA. SCATTERED TO WIDESPREAD RAIN...AND
EMBEDDED STORMS...WILL PERSIST THIS PERIOD WITH THE BEST COVERAGE
NORTH OF THE NORTHERN TAF SITES. WINDS TODAY COULD GUST UP TO 20
KTS OUT OF THE SOUTH. CIGS SHOULD REMAIN GENERALLY MVFR...WITH
SOME VARIABILITY INTO VFR POSSIBLE...THRU THE REMAINDER OF THE
DAYLIGHT HOURS.

ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC UPGLIDE SHOULD BRING
CIGS BACK INTO THE IFR CATEGORY OVERNIGHT. CONFIDENCE IS LOW IN
THE VIS FORECAST AS SOME PATCHY DENSE FOG COULD BE POSSIBLE IF
WINDS BECOME LIGHT/CALM. AT THIS TIME...THE BEST CHANCE OF THIS
OCCURRING WOULD BE ACROSS THE SOUTH SO WILL LEAVE A TEMPO IN NEAR
SUNRISE FOR NOW.

19

&&

.FIRE WEATHER...

THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS
CENTRAL ALABAMA THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     75  66  74  63  73 / 100 100  20  20  30
ANNISTON    77  68  75  64  74 / 100  80  20  20  30
BIRMINGHAM  74  69  76  65  75 / 100  90  20  30  30
TUSCALOOSA  77  70  77  67  76 /  90  80  20  30  30
CALERA      75  68  76  65  75 / 100  50  20  20  20
AUBURN      76  65  75  64  74 /  20  20  10  10  20
MONTGOMERY  80  67  79  63  78 /  20  20  10  20  20
TROY        79  67  79  63  77 /  20  10  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE...
CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...FAYETTE...
JEFFERSON...LAMAR...MARION...PICKENS...RANDOLPH...SHELBY...ST.
CLAIR...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 25, 1:39 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CST FRI DEC 25 2015

ALZ011>015-017>050-262245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
139 PM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH THE OVERNIGHT.

FLASH FLOODING WILL REMAIN A CONCERN FOR AREAS NEAR AND NORTH OF A
LINE FROM ALICEVILLE TO ALABASTER TO HEFLIN. RAIN AMOUNTS OF 6 OR
MORE INCHES ARE POSSIBLE THROUGH 9 PM. THESE AMOUNTS WILL PRODUCE
DANGEROUS FLASH FLOODING.

A RIVER FLOODING THREAT ALSO EXISTS ALONG THE TALLAPOOSA AND
ALABAMA RIVER BASINS...WITH SEVERAL LOCATIONS RISING INTO CAUTION
OR FLOOD STAGE.

THUNDERSTORMS IN THE SAME ARE AS THE HEAVIER RAIN MAY BECOME
STRONG TO SEVERE AT TIMES. THE MAIN THREAT WILL BE STRAIGHT LINE
WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT
ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG
PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY AT TIMES THROUGH 9 PM.

In the hours before

Local storm report, Dec 25, 4:42 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     FUNNEL CLOUD     3 NE BUHL               33.29N 87.71W
12/25/2015                   TUSCALOOSA         AL   PUBLIC

&&

LINHARES
Local storm report, Dec 25, 4:51 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     FLASH FLOOD      PRATTVILLE              32.46N 86.45W
12/25/2015                   AUTAUGA            AL   EMERGENCY MNGR

            ROADS FLOODED INCLUDE PORTIONS OF HIGHWAY 82, EASY
            STREET, SCENIC DRIVE, MEMORIAL DRIVE, THOMAS STREET,
            MEMORIAL GARDEN ROAD, FAIRWOOD AVENUE, MCQUEEN SMITH
            ROAD, 4TH STREET, WATER STREET, HALLMARK STREET, POPLAR
            STREET, MURPHY DRIVE. CANDLESTICK AND BROADHEAD ACRES
            MOBILE HOME PARKS FLOODED.

&&

JH
Local storm report, Dec 25, 5:02 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TORNADO          2 SE FAIRFIELD          33.45N 86.90W
12/25/2015                   JEFFERSON          AL   NWS EMPLOYEE

            DEBRIS IN THE AIR AND A TDS DUAL POL SIGNATURE

&&

LINHARES
Local storm report, Dec 25, 5:05 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             BIRMINGHAM              33.53N 86.80W
12/25/2015  E1.75 INCH       JEFFERSON          AL   FIRE DEPT/RESCUE

            AT I-20 AND I-65

&&

LINHARES
Local storm report, Dec 25, 5:36 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TORNADO          2 SSE FAIRFIELD         33.45N 86.91W
12/25/2015                   JEFFERSON          AL   FIRE DEPT/RESCUE

            TREES DOWN AND STRUCTURAL DAMAGE. PERSON TRAPPED IN THEIR
            HOMES. UNKNOWN INJURIES. TIME ESTIMATED FROM RADAR.

&&

TGOGGINS
Local storm report, Dec 25, 5:41 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TORNADO          2 SSE FAIRFIELD         33.45N 86.91W
12/25/2015                   JEFFERSON          AL   FIRE DEPT/RESCUE

            TREES DOWN AND STRUCTURAL DAMAGE ALONG JEFFERSON AVE SW
            AND GRASSELLI BLVD SW. PERSON TRAPPED IN THEIR HOMES.
            UNKNOWN INJURIES. TIME ESTIMATED FROM RADAR. UPDATED FOR
            LOCATION.

&&

TGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 8:03 PM CSTSpecial Weather StatementBMXSumter27 min
Dec 24, 8:31 PM CSTSpecial Weather StatementBMXGreene, Sumter29 min
Dec 24, 9:57 PM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Dec 25, 12:56 AM CSTAreal Flood WarningBMXBarbour, Bullock, Macon, Pike, Russell12 hr
Dec 25, 1:08 AM CSTFlash Flood WarningBMXChambers, Chilton, Coosa, Elmore, Lee, Tallapoosa6 hr
Dec 25, 1:15 AM CSTFlash Flood WarningBMXAutauga, Dallas, Lowndes, Montgomery6 hr
Dec 25, 4:24 AM CSTFlash Flood WatchBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more17 hr
Dec 25, 7:14 AM CSTAreal Flood WarningBMXChambers, Elmore, Lee, Montgomery, Tallapoosa2 hr
Dec 25, 7:21 AM CSTFlash Flood WarningBMXChilton, Shelby, Talladega3 hr
Dec 25, 7:40 AM CSTSpecial Weather StatementBMXMarion50 min
Dec 25, 7:48 AM CSTSevere Thunderstorm WarningBMXLamar, Marion, Winston42 min
Dec 25, 8:35 AM CSTSpecial Weather StatementBMXWinston40 min
Dec 25, 9:17 AM CSTAreal Flood AdvisoryBMXLamar, Marion, Winston3 hr
Dec 25, 9:40 AM CSTAreal Flood AdvisoryBMXWinston3 hr
Dec 25, 9:42 AM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery11 days
Dec 25, 9:42 AM CSTRiver Flood WarningBMXAutauga, Dallas, Lowndes8 days
Dec 25, 9:42 AM CSTRiver Flood WarningBMXDallas9 days
Dec 25, 10:30 AM CSTFlash Flood Warning EmergencyBMXMarion, Winston9 hr
Dec 25, 11:51 AM CSTAreal Flood AdvisoryBMXBlount3 hr
Dec 25, 12:36 PM CSTFlash Flood WarningBMXBlount3 hr
Dec 25, 12:43 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker3 hr
Dec 25, 2:28 PM CSTSpecial Weather StatementBMXCherokee, Etowah32 min
Dec 25, 2:50 PM CSTFlash Flood WarningBMXFayette, Lamar, Walker5 hr
Dec 25, 3:04 PM CSTAreal Flood AdvisoryBMXBlount, Cherokee, Etowah, Jefferson, St. Clair, Walker3 hr
Dec 25, 3:13 PM CSTSpecial Weather StatementBMXFayette47 min
Dec 25, 3:31 PM CSTSpecial Weather StatementBMXPerry44 min
Dec 25, 3:35 PM CSTTornado WarningBMXTuscaloosa25 min
Dec 25, 3:49 PM CSTFlash Flood WarningBMXBlount8 hr
Dec 25, 4:24 PM CSTTornado WarningBMXJefferson36 min
Dec 25, 4:28 PM CSTFlash Flood WarningBMXBlount, Jefferson, St. Clair, Walker3 hr
Dec 25, 4:55 PM CSTTornado WarningBMXJefferson50 min
Dec 25, 5:25 PM CSTTornado WarningBMXBibb, Chilton21 min

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.